It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Just got back the Iron/Anemia panel results (+ a few from CBC panel):

Ferritin, Serum - 8 (25-335)
Iron - 66 (60-180)
Iron Binding - 400 (200-400)
Percent Saturation - 16.5% (14-55%)
RBC - 4.77 (4.60-6.10)
HGB - 13.4 (13.5-18.0)
HCT - 39.2 (41.0-53.0)

Could this explain some of my "Hyperthyroid" symptoms during times of stress, or does it have more to do with Thyroid / Adrenal Insufficiency / Sex Horemone issues?
Gosh, does it EVER cause anxiety. At least for me. I was/am only mildly anemic and had to see an acupuncturist for the anxiety/panic attacks. In fact, I was also so anxious, I developed bruxism to the point where I had to get a night guard because I had developed terrible tooth pain. (When I went to the dentist and he asked if I was under stress, I decided then and there that anemia DOES cause all this anxiety - it's just too freakin' weird how it all hit at once like that.)

I've always had occasional benign heart palps (verified by recent tests), but when the anemia got bad enough, I had a scare where I had to call 911 because my heart was racing so badly after walking up a flight of stairs. Until I started the iron supplement, I was having major heart flutters which my doctor wanted to chalk up to peri-menopause. I haven't had a single incident since starting the iron, so it's the anemia, I am certain of it.

I acknowledge that part of my anxiety *might* be due to simply reckoning with the diagnosis of anemia and how it scared me. (That was a baaaaad week.) But the tachycardia on the stairs happened independent of the diagnosis and it all made sense once the blood work was done and the diagnosis was confirmed. If I look back on it, I was also very fatigued leading up to the stairs incident.

I think if you were to take a poll here, many would agree that these symptoms can be caused by anemia. Can it also be due to other causes such as those you mentioned? I would think so too. Have you had your thyroid checked?
[QUOTE=ChickieLou;3540151]... Have you had your thyroid checked?[/QUOTE]

I've recently had the following checked:[list]
[*]Thyroid (x2 - Normal)
[*]Adrenals (ACTH Stim Test, ACTH, Cort - found "Primary Adrenal Insufficiency")
[*]Sex Hormones (T,LH,FSH - Low T, FSH, LH, but still trying to figure it out)
[*]CBC
[*]Lipids (High Tri's and low HDL's)
[*]probably a few I've forgotten about
[/list]

That leads me to my next question...

Could Anemia be caused by giving blood religiously about every 10 weeks for the past 6 1/2 years, and giving once again and having all the above lab work done in the last 3 months?

I just found some old Lab work done back in '94, and although it didn't have everything, it shows the following:

Iron, Total - 101 (25-170)
Iron Binding Capacity - 328 (200-450)
Iron Saturation - 31% (12-57%)
Hemoglobin - "Normal" (from Physician Notes, so no ranges)

I'm assuming the rest of the CBC and labs were normal, because the blurb in the Physician Notes mentioned that my Potassium was slightly low @ 2.9, but said "otherwise unremarkable".

I also assume that since the Red Cross keeps letting me give blood, that I must not be too bad, (last donation was about a month ago). My Copper Sulfate test has been doing weird things, (like breaking apart), so they have had to "spin" my blood, but they haven't turned me down yet, (I mean, who'd want to turn away someone who can fill a Pint in about 6 1/2 minutes?)

Do I just need to load up on some Iron pills and stop giving blood for a while until I figure out the rest of my health problems?

(See the following thread to see what else is going on...)
[url]http://www.healthboards.com/boards/showthread.php?t=597381[/url]
Well, I am no doctor, but just reading up on the Primary Adrenal Insufficiency or Addison's Disease sounds like it could cause your symptoms as well as cause anemia. What next steps is your doctor proposing to treat you? From what I have found to read up on that condition, it is serious and should be treated immediately. Please don't let your doctor ignore this (your new friends on the board will worry). :(

Addison's can cause a person to have a sudden drop in BP or potassium and it is a life-threatening emergency. I have experienced a sudden potassium drop when I was a starving exhausted college student working two jobs. It manifested as a irregular heart rhythm and I drove myself to the ER. It's not something I was able to ignore, even if I wanted to.

Anemia alone (from what I am finding out here on this board) can cause you to be rejected by blood banks for donation. And yet, they are still taking your blood. I would say to answer your question, yes, take a year off for blood donations and take iron supplements. But if this were me, I would get to the bottom of the other issues while you are building your blood back.

It takes over 100 days for bone marrow to manufacture a new blood cell. Your recovery from anemia alone could take some time and I am only telling you this because I wish someone had told me. I wanted to feel better fast, and it takes a while.

Take care of yourself and keep us posted.
[QUOTE]I also assume that since the Red Cross keeps letting me give blood, that I must not be too bad, (last donation was about a month ago).[/QUOTE]

! Don't let me start on the Red Cross !
I failed their blood drop test, or whatever they call it (when they watch to see how fast your blood sinks in that vial) and I asked them if that means I should check with my doctor if I'm anemic and they said, nah, don't worry about it.
If only I had, I might have gotten by anemia diagnosed a year earlier.
Arg.
Damn vampires.
Too eager too keep their donors to care.
(sorry for venting)
I really don't know what the answer is to that. I know that it is related commonly to B-12 and some say it can be iron. I have started having this issue since diagnosed with anemia, however, that is now resolved. I am not diabetic. I was told anxiety by the Neuro ruling out MS, but I know that is NOT the case. It is because they don't know what else to say. I think that it can be related to hormones and perhaps my thyroid but do not know the cause and neither do the docs. Good luck to you. My symptoms still wax and wane althought I am improving by far. My ferritin went from 2-43 last check. I think I should stop blaming the ferritin and I know that I cannot blame the anemia now either. FLFLOWERGIRL:)
I called the Doc earlier today, and the Nurse called me back.

She said Neuropathy can be caused by low iron / anemia and the blood draw, so that explains that.

I did some more digging online, and found the following info about low iron anemia treatment:[list]
[*]Usually oral; usually 300-900 mg/day
[*]Initial response takes 7-10 days
[*]Correction of Anemia takes 2-3 months
[*]6 months of therapy beyond correction of anemia needed to replete stores, assuming no further loss of iron/blood
[/list]
Looks like I just need to keep up with the iron pills and just give it time, (and no more blood tests for now...)
Yes, Yes, Yes....Low Iron causes heart palpitations and tingling sensations. I've had both. I've been tested for everything and I've had stress tests done because the palpitations would last hours and I'd get weaker and weaker. They have since improved (since iron infusions). I also get what I will call a hairy tongue feeling. LIke there is hair in my mouth. They can't find anything else wrong with me....just anemia. Diana





All times are GMT -7. The time now is 02:09 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!